Missouri, 2016Damaging Winds in Missouri, July 8, 2016
July 8, 2016 · NWS PAH · 4 events in 3 counties and zones
During the late afternoon and evening hours, a complex of thunderstorms produced isolated damaging winds across extreme southern parts of southeast Missouri. These storms produced sporadic wind damage all the way from the Ozark foothills to the Mississippi River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $54,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late afternoon and evening hours, a complex of thunderstorms produced isolated damaging winds across extreme southern parts of southeast Missouri. These storms produced sporadic wind damage all the way from the Ozark foothills to the Mississippi River. At 700 mb, a weak disturbance over southwest Missouri and northwest Arkansas helped focus organized convection ahead of it. A weak surface front resided just north of the storms across portions of Missouri and Illinois. Strong instability along with steep mid-level lapse rates contributed to strong updrafts. Precipitable water values were quite high, around 2 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 8, 2:13 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 8, 2:13 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
313 PM CDT FRI JUL 8 2016
.SHORT TERM...(Tonight through Sunday night)
Issued at 313 PM CDT Fri Jul 8 2016
MCV moving across southern MO driving next batch of convection
slated to affect the area this afternoon and evening, mainly the
southern 1/3 to southern 1/2. Airmass very unstable over SEMO, and
destabilizing elsewhere with modest recovery behind this morning's
MCV. Will continue with higher PoPs south, lower north for
convection through the evening, with SVR possible SEMO into far
west KY (see latest SVR watch). Will lower PoPs from north to
south overnight. Will also allow the Flash Flood Watch to continue
with the chance of convection increasing through the evening.
For Saturday through Sunday...Best PoPs will be over the SSW 1/3
to 1/2 of the area. Generally followed a blend of the NAM and
ECMWF for best chance PoPs. Will use persistence for temps as
latest MOS and raw model output line up with existing numbers.
.LONG TERM...(Monday through Friday)
Issued at 313 PM CDT Fri Jul 8 2016
The frontal boundary that will linger to our south through the
weekend will lift northeast across the region Monday into Tuesday.
This will give us some diurnally driven convection Monday and
Tuesday, with a lull Monday night with the loss of heating. By
Tuesday night, the front will be to our northeast, so just a few
showers and thunderstorms may linger in southwest Indiana.
Temperatures will rebound back to seasonal readings behind the
front, and dew points will creep back upward through mid week. This
will lead to heat indices climbing back to around 100 degrees by
Tuesday and especially Wednesday.
Models differ quite a bit on timing of an approaching cold front mid
week. GFS has an upper level trof moving across the region Tuesday
into Wednesday, and then has the cold front moving toward the region
faster than the ECMWF and Canadian. In any case, with a hot and
muggy air mass in place across the region, shower and thunderstorm
chances will gradually increase for mid to late week. Kept
possibilities in the chance category through the end of the extended
due to timing uncertainties.
&&
.AVIATION...
Issued at 313 PM CDT Fri Jul 8 2016
Scattered shra/tstms are possible late this afternoon into this
evening, with brief MVFR conditions possible with tstm activity.
After mid evening, VFR conditions are expected. Winds will be west
to northwest at 7 to 12 kts with a few higher gusts through 02z,
then become light.
&&
.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch until 11 PM CDT this evening for ILZ089-090-
094.
MO...None.
IN...None.
KY...Flash Flood Watch until 11 PM CDT this evening for KYZ005>013-
016-017-021-022.
&&Hazardous weather outlook, Jul 8, 3:16 PM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
416 PM CDT FRI JUL 8 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
416 PM CDT FRI JUL 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE LIKELY THIS
AFTERNOON...MAINLY ACROSS SOUTHEAST MISSOURI AND THE FAR WESTERN TIP
OF KENTUCKY. DAMAGING WINDS THE PRIMARY SEVERE WEATHER HAZARD.
TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH ANY STORMS TODAY ACROSS
THE REGION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
CONTINUING DAILY STORM CHANCES EXIST. HEAVY RAIN AND LIGHTNING
WILL BE THE PRIMARY STORM HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION HAS BEEN REQUESTED THIS ACROSS SOUTHEAST MISSOURI
THIS AFTERNOON AND EARLY TONIGHT.
In the hours before
Special weather statement, Jul 8, 3:07 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
407 PM CDT FRI JUL 8 2016
MOZ086-100-109-110-082215-
BOLLINGER-WAYNE MO-BUTLER-STODDARD-
INCLUDING THE CITIES OF...MARBLE HILL...PIEDMONT...POPLAR BLUFF...
BLOOMFIELD
407 PM CDT FRI JUL 8 2016
...LINE OF THUNDERSTORMS WITH DAMAGING WINDS JUST WEST OF THE
AREA...
AT 405 PM...A LINE OF THUNDERSTORMS WITH DAMAGING WIND GUSTS OF
60 TO 70 MPH WAS MOVING EAST THROUGH EXTREME SOUTHERN
MISSOURI...NEAR THE WEST PLAINS AREA. IF THIS LINE OF STORMS
MAINTAINS ITS STRENGTH DURING THE NEXT HOUR OR SO...DAMAGING WIND
GUSTS COULD BE A CONCERN IN PORTIONS OF SOUTHEAST
MISSOURI...ESPECIALLY FROM POPLAR BLUFF AND PIEDMONT OVER TO
DEXTER AND MARBLE HILL. BE PREPARED FOR POSSIBLE SEVERE
THUNDERSTORM WARNINGS IN THE NEAR FUTURE.
MEFFERT
Thunderstorm Wind, Carter
- When
- July 8, 3:30 PM CST to 3:45 PM CST
- Where
- Carter County, Fremont to 3 mi E of Van Buren
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Law Enforcement
- Coordinates
- 36.950, -91.170
Numerous trees were blown down across the county, including the Van Buren area. A power line was down in Van Buren. The county sheriff department received 50 to 60 calls regarding downed trees.
Thunderstorm Wind, Ripley
- When
- July 8, 3:45 PM CST
- Where
- Ripley County, 3.21 mi E of Ponder to 0.89 mi NNE of Paynor
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 36.582, -90.922
Southwest of Doniphan, trees were down on EE Highway and CC Highway.
Thunderstorm Wind, Carter
- When
- July 8, 4:00 PM CST
- Where
- Carter County, Ellsinore
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.930, -90.750
Some trees were blown down around the Ellsinore area.
Thunderstorm Wind, Mississippi
- When
- July 8, 4:50 PM CST
- Where
- Mississippi County, Anniston
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.830, -89.320
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, July 8 to 9, 20163 deaths · 1.5 in hail · 39 events
- Hail and Damaging Winds in Tennessee, July 8, 2016$368,000 · 1.75 in hail · 125 events
- Hail and Damaging Winds in Michigan, July 8, 2016$4.4 million · 3 in hail · 26 events
- Flash Flooding in New York, July 8, 2016$5.0 million · 2 events
- Hail and Damaging Winds in North Carolina, July 8, 20161 injured · $580,000 · 60 kt wind · 14 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$177,000 · 1.75 in hail · 36 events
- Damaging Winds in Virginia, July 8, 2016$339,000 · 60 kt wind · 18 events
- Damaging Winds in Georgia, July 8 to 9, 2016$141,000 · 60 kt wind · 17 events
- Damaging Winds in Indiana, July 8, 2016$130,000 · 52 kt wind · 18 events
- Flash Flooding and Flood in Kentucky, July 8, 2016$114,000 · 56 kt wind · 18 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$81,000 · 1 in hail · 21 events
- Flash Flooding and Flooding in Kentucky, July 8, 2016$60,000 · 55 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641867, 641872, 641865, 641866.